Puerto Rico, 2012Flash Flooding and Flood in Puerto Rico, March 25, 2012
March 25, 2012 · NWS SJU · 3 events in 3 counties and zones
A mid to upper trough north of the area combined with a moist east northeast wind flow to produced scattered to numerous showers across the Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid to upper trough north of the area combined with a moist east northeast wind flow to produced scattered to numerous showers across the Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 25, 12:13 PM AST, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 25, 12:13 PM AST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1213 PM AST SUN MAR 25 2012
.UPDATE...CONSISTENT WITH THE FORECAST...SHOWERS WERE OBSERVED IN
THE MORNING HOURS AND THEY CONTINUE TO AFFECT THE NORTHERN HALF OF
PUERTO RICO. THE SHORT TERM GRIDS WERE ADJUSTED BASED ON THE
CURRENT CONDITIONS AND THE LATEST GUIDANCE. SO SHOWERS ARE STILL
EXPECTED FOR THE REST OF THE DAY...PARTICULARLY ACROSS THE
NORTHERN HALF OF PUERTO RICO WITH THUNDERSTORMS DEVELOPING ACROSS
THE INTERIOR AND NORTHWESTERN PUERTO RICO LATER IN THE AFTERNOON.
&&
.AVIATION...VFR CONDITIONS ARE GENERALLY EXPECTED ACROSS THE USVI
AND PR TERMINALS. HOWEVER...THE SHOWERS ACROSS THE AREA AND
POSSIBLE THUNDERSTORM DEVELOPMENT WILL CAUSE MVFR/IFR CONDITIONS.
TJMZ AND TJBQ HAS A CHANCE OF TSRA AFTER 25/17Z WHILE SHRA ARE
POSSIBLE OVER TJSJ...TIST...AND TISX THROUGH THE REST OF THE DAY.
WINDS WILL PREVAIL FROM THE SOUTHEAST AT AROUND 10 KNOTS WITH
HIGHER GUSTS NEAR SHOWERS.
&&
.PREV DISCUSSION... /ISSUED 548 AM AST SUN MAR 25 2012/
SYNOPSIS...THE MID TO UPPER TROUGH JUST NORTH OF THE AREA IS
EXPECTED TO PERSIST ACROSS THE REGION TODAY. SURFACE HIGH PRESSURE
NORTH OF THE AREA IS EXPECTED TO WEAKENS TODAY...INDUCING A MORE
EASTERLY OR EAST/SOUTHEASTERLY LOW LEVEL WIND FLOW ACROSS THE LOCAL
ISLANDS. SEVERAL LOW LEVEL PERTURBATIONS WILL CONTINUE TO MOVE
ACROSS THE LOCAL ISLANDS FROM TIME TO TIME DURING THE NEXT FEW DAYS.
DISCUSSION...LATEST SATELLITE AND RADAR IMAGERY THIS MORNING
DEPICTED ABUNDANT CLOUDINESS WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS NORTHERN AND EASTERN SECTIONS OF PUERTO RICO
AS WELL AS ACROSS VIEQUES...CULEBRA AND THE U.S. VIRGIN ISLANDS.
THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER
THOSE SECTOR DURING THE REST OF THE MORNING HOURS. THIS SHOWERY
WEATHER IS THE RESULT OF THE INSTABILITY PROVIDED BY A MID TO
UPPER LEVEL TROUGH JUST NORTH OF THE REGION THIS MORNING AND A
SERIES OF PERTURBATIONS EMBEDDED IN THE TRADE WIND FLOW...MOVING
ACROSS THE REGION FROM TIME TO TIME. THE UPPER TROUGH IS EXPECTED
TO REMAIN IN A FAVORABLE POSITION...BUT DISSIPATING LATER IN THE
DAY OR TONIGHT. PWAT VALUES ARE EXPECTED TO REMAIN IN THE RANGE OF
1.50-1.75 INCHES UNTIL AT LEAST TONIGHT...DECREASING SLIGHTLY
AFTER THAT. HOWEVER...THESE VALUES OF PWAT DO NOT SUPPORT THE
DEVELOPMENT OF WIDESPREAD PRECIPITATION ACROSS THE FORECAST AREA.
FOR THIS AFTERNOON THE AFOREMENTIONED UPPER TROUGH IN COMBINATION
WITH DAYTIME HEATING ARE EXPECTED TO INDUCE AGAIN A NEW ROUND OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS PARTS OF THE
LOCAL ISLANDS. GIVEN THE EXPECTED SLOW MOTION OF THE STORMS...
SHOWERS WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL. A
GRADUAL DRYING TREND IS EXPECTED ON MONDAY AS A WEAK RIDGE OF HIGH
PRESSURE BUILDS ALOFT AND THE UPPER TROUGH DISSIPATES.
HOWEVER...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
ACROSS WESTERN AND INTERIOR SECTIONS OF PUERTO RICO EACH AFTERNOON.
AVIATION...SHRA/ISOLD TSRA WILL CONTINUE TO AFFECT THE LOCAL FLYING
AREA THROUGHOUT THE DAY. EXPECT SCT-BKN LOW TO MID LEVEL CLDS MAINLY
BTW 020-090K FT...AND TSTMS WITH MAX TOPS NEAR 35K FT. AT LEAST TIL
25/14Z EXPECT TEMPO MVFR CIG/VSBY DUE TO CONVECTIVE ACTIVITY IN AND
AROUND...TJNR...TJSJ...TJBQ...TISX AND TIST. SFC WND GUSTS UP TO 30
KNOTS MAY ACCOMPANY THE SHRA/TSRA. MTN TOP OBSCURATIONS IN RA AND
LOW FRACTUS CLDS LIKELY ALONG THE HIGHEST PEAKS IN PR. LLVL WND
MAINLY FM EAST UP TO NR 10K FT...BCMG WESTERLY AND INCR W/HT ABV 20K
FT. ONGOING GAS AND OCNL LGT VA EMISSIONS CONTINUED FROM THE
SOUFRIERE HILLS VOLCANO ON MONTSERRAT...HOWEVER VA NOT DISCERNIBLE
AT THIS TIME DUE TO CLOUDY CONDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 82 73 83 72 / 70 40 50 10
STT 84 74 83 74 / 70 40 40 10
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
25/06
Hazardous weather outlook, Mar 25, 6:01 AM AST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
601 AM AST SUN MAR 25 2012
AMZ710>745-PRZ001>013-261015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
601 AM AST SUN MAR 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE
ESPECIALLY ALONG THE NORTHERN HALF OF THE ISLAND DURING THE MORNING.
THIS WILL BE FOLLOWED BY INCREASING ACTIVITY ACROSS PARTS OF THE
CORDILLERA CENTRAL AND WEST SECTIONS OF THE ISLAND DURING THE AFTERNOON.
THIS SCENARIO WILL AGAIN RESULT IN QUICK RISES IN RIVERS...STREAMS
AND CREEKS...AS WELL AS INCREASE THE POTENTIAL FOR URBAN FLOODING.
ALSO...THE THREAT OF MUDSLIDES WILL ALSO CONTINUE IN AREAS OF STEEP
TERRAIN WHERE SIGNIFICANT RAINFALL HAS OCCURRED IN RECENT DAYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF SIGNIFICANT WEATHER OR FLOOD PROBLEMS WOULD BE
GREATLY APPRECIATED.
AMZ715-725-VIZ001-002-261015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
601 AM AST SUN MAR 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL WILL LIKELY RESULT
IN RAPID RISES IN SMALL CREEKS AND GUTS AS WELL AS INCREASE THE
POTENTIAL FOR URBAN FLOODING ACROSS SOME OF THE ISLANDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...FLOOD REPORTS WOULD BE
APPRECIATED GREATLY APPRECIATED.
In the hours before
Special weather statement, Mar 25, 1:54 PM AST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
154 PM AST SUN MAR 25 2012
PRC027-065-071-081-115-131-141-251845-
HATILLO PR-LARES PR-UTUADO PR-SAN SEBASTIAN PR-ISABELA PR-CAMUY PR-
QUEBRADILLAS PR-
154 PM AST SUN MAR 25 2012
AT 147 PM AST...NATIONAL WEATHER DOPPLER RADAR DETECTED A STRONG
THUNDERSTORM OVER LARES...MOVING NORTHWEST AT 5 MPH. THIS STORM WILL
CONTINUE TO PRODUCE VERY HEAVY RAIN AND FREQUENT LIGHTNING...AND MAY
CONTAIN STRONG AND GUSTY WINDS AND SMALL HAIL.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
JJA
Special weather statement, Mar 25, 2:03 PM AST, 17 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
154 PM AST DOMINGO 25 DE MARZO DE 2012
PRC027-065-071-081-115-131-141-251845-
HATILLO PR-LARES PR-UTUADO PR-SAN SEBASTIAN PR-ISABELA PR-CAMUY PR-
QUEBRADILLAS PR-
154 PM AST DOMINGO 25 DE MARZO DE 2012
A LA 1:47 PM AST...EL RADAR DOPPLER DETECTO UNA TRONADA FUERTE SOBRE
LARES...MOVIENDOSE AL NOROESTE A 5 PMH. ESTA TORMENTA CONTINUARA
PRODUCIENDO LLUVIA MUY FUERTE Y RAYOS FRECUENTES Y PUDIERAN CONTENER
VIENTOS FUERTES EN RAFAGAS Y GRANIZOS PEQUENOS.
SE HAN REPORTADO RAYOS INTENSOS CON ESTA TORMENTA. SI SE ENCUENTRA
EN EL EXTERIOR...ALEJESE DE AREAS CON OBJETOS ALTOS TAL COMO
ARBOLES. MUEVASE AL INTERIOR DE UN EDIFICIO SI ES POSIBLE. SI ESTA
EN EL INTERIOR...ALEJESE DE LAS VENTANAS Y PUERTAS Y EVITE USAR
TELEFONOS A MENOS QUE SEA UNA EMERGENCIA. INTENTE DESCONECTAR
ENSERES ELECTRICOS QUE NO ESTEN EN USO ANTES DE QUE SE ACERQUE LA
TORMENTA.
JJA/RVT
Flash Flood, Naguabo
- When
- March 25, 2:20 PM AST to 7:15 PM AST
- Where
- Naguabo County, 3.52 mi W of Naguabo to 4.3 mi W of Naguabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.211, -65.783
Road 31 interception with exit 21 of highway 53 was closed in Barrio Rio Blanco due to river out of its banks.
Flood, Rio Grande
- When
- March 25, 3:20 PM AST to 7:15 PM AST
- Where
- Rio Grande County, 2.79 mi W of Rio Grande to 3.13 mi W of Rio Grande
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.345, -65.842
Road 956 intersection with road 960 closed due to river out of its banks.
Flash Flood, Fajardo
- When
- March 25, 3:40 PM AST to 7:15 PM AST
- Where
- Fajardo County, Fajardo to 0.52 mi SE of Fajardo
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 18.320, -65.650
Rio Fajardo was reported out of its banks over road PR-3.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, March 25, 2012$300,000 · 1 event
- Hail in North Carolina, March 25, 20121.75 in hail · 11 events
- Hail in North Carolina, March 25, 2012$8,000 · 1.75 in hail · 7 events
- Hail in North Carolina, March 25, 20121.75 in hail · 6 events
- High Wind and Strong Wind in Nevada, March 25 to 26, 2012$6,000 · 57 kt wind · 4 events
- Hail in North Carolina, March 25, 20121 in hail · 3 events
- Winter Storm in California, March 25 to 26, 20123 events
- Blizzard in Alaska, March 25 to 26, 20122 events
- Winter Storm in California, March 25 to 26, 20122 events
- Hail in South Carolina, March 25, 20120.88 in hail · 1 event
- Avalanche in Colorado, March 25, 20121 event
- Hail in South Dakota, March 25, 20120.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364747, 364609, 364746.